Alert archive / Colorado / Red Flag Warnings in 2018
Red Flag Warning 8, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Mar 6, 2018, 3:18 AM MST for Elbert County, Lincoln County, Colorado. It took effect at Mar 6, 2018, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2018, 3:18 AM MST (10:18 UTC)
- In effect from
- Mar 6, 2018, 12:00 PM MST
- Expired
- Mar 6, 2018, 6:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 10.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2956 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
381 WWUS85 KBOU 061018 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 318 AM MST Tue Mar 6 2018 COZ247-061830- /O.NEW.KBOU.FW.W.0008.180306T1900Z-180307T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 318 AM MST Tue Mar 6 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon today to 6 PM MST this evening. * Affected Area...Fire Weather Zone 247. * Timing...This afternoon. * Winds...North 20 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 13 percent. * Impacts...Conditions will be favorable for new fire starts and rapid growth of fires. Outdoor burning is prohibited. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
093 WWUS85 KBOU 061633 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 933 AM MST Tue Mar 6 2018 COZ247-070045- /O.CON.KBOU.FW.W.0008.180306T1900Z-180307T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 933 AM MST Tue Mar 6 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY... * Affected Area...Fire Weather Zone 247. * Timing...This afternoon. * Winds...North 20 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 13 percent. * Impacts...Conditions will be favorable for new fire starts and rapid growth of fires. Outdoor burning is prohibited. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
603 WWUS85 KBOU 070056 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 556 PM MST Tue Mar 6 2018 COZ247-070200- /O.EXP.KBOU.FW.W.0008.000000T0000Z-180307T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 556 PM MST Tue Mar 6 2018 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY... Winds will continue to decrease through the evening as reletive humidities increase. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 5, 9:16 PM MST, 6 hours 2 minutes earlier.
Area forecast discussion, Mar 5, 9:16 PM MST, 6 hours 2 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Denver/Boulder CO 916 PM MST Mon Mar 5 2018 .UPDATE... Issued at 908 PM MST Mon Mar 5 2018 Winds continue to decrease across the plains this evening, as gradient has relaxed slightly and boundary layer stabilizes and decouples from the stronger flow aloft. Winds on the plains will remain lighter through the night. Across the Front Range Foothills, we anticipate some mountain wave amplification later tonight as mountain top stable layer develops, so we have boosted winds up there a bit more, where wind prone locations may gust to around 50-60 mph. Mountain snow showers will also decrease as drier, more stable air moves in overnight. Latest GOES-16 shows this drier air arriving now, so just another dusting to 1" on top of the 0.5 to 2" we received up high late this afternoon/evening. Winds on the plains will increase again Tuesday, but looks like we'll be just shy of high wind criteria as strongest mixing may occur just after the core of stronger winds aloft moves across. We should still see gusts reach 50 mph over the northeastern plains, with gusts closer to 30-35 mph in the Greeley to DIA corridor, and around 25 mph west of I-25. It will still feel quite chilly with the northerly breezes and below normal temperatures with highs only in the lower to mid 40s over most of the plains, and 20s mountains. UPDATE Issued at 557 PM MST Mon Mar 5 2018 Winds have decreased sufficiently to allow High Wind Warning to expire. We'll also be letting the Red Flag Warning go at 6 PM with cooling, some humidity recovery, and weakening winds. && .SHORT TERM...(This evening through Tuesday) Issued at 300 PM MST Mon Mar 5 2018 Strong and gusty winds continue over the northeast plains this afternoon with several reports of high winds on the plains in the 55-72 mph range. Expect the high winds to slowly decrease later this afternoon and evening as the strongest subsidence moves out of the area and airmass decouples by this evening. Still expect winds in the 15 to 30 mph on the northeast plains overnight tonight given the still modest gradient and closer proximity to the upper trof. Will leave the current High Wind Warning on going for the plains. Given the strong northwest flow pattern, expect continued snow showers in the mountains through Tuesday morning under the nw orographic flow. Moisture depth becomes more shallow later tonight and Tuesday morning with snow showers ending by Tuesday afternoon. Could see a few inches of accumulations, especially over zone 31 for tonight. For Tuesday, there is a lower potential for high winds on the plains. QG fields showing decreasing subsident flow especially by afternoon. Cross sections also show low and mid level wind fields decreasing in the afternoon. So the max winds will not coincide with the best mixing during the afternoon. For the above reasons will not issue any wind hilites for Tuesday on the plains. Certainly could see some wind gusts in the 30-45 mph range from mid morning through early afternoon on the far plains. Temperatures will remain on the chilly side with readings remaining in the lower to mid 40s. .LONG TERM...(Tuesday night through Monday) Issued at 300 PM MST Mon Mar 5 2018 Should move into a more tranquil weather pattern Wednesday and Thursday beneath a large ridge of high pressure which models show slowly migrating across the region. Warming aloft and an atmosphere nearly as dry as today will produce high temperatures a few degs above average on Wednesday and well above average on Thursday. Diurnal winds should be light through Thursday morning, then gradually increase Thursday afternoon and evening over and along the Front Range and Palmer Divide as winds become predominantly west-southwest in direction with falling pressure on the plains. Thursday night, models show the upper ridge flattening and retreating over the Great Basin and Desert Southwest, returning the forecast area to a stronger northwest flow aloft. GFS shows moisture embedded within this flow colliding with the nrn mtns and generating pockets of light QPF starting Friday night. As the upper ridge continues its westward creep, a core of strong west- northwest flow aloft sags south over the state, providing additional moisture, lift and instability for an elevated chance of snow in the high country and even a slight chance of rain and/or rain-snow showers at lower elevations by Saturday. Even with the influx in moisture, in the form of clouds and precip, downsloping flow off the Front Range Friday thru early Saturday should keep temperatures on the mild side, if not warm on Friday, when max temps on the plains are expected to reach the low to mid-60s. Right now, models show temperatures turning south Saturday afternoon with passage of a sfc cold front and a 700-500 mb shortwave trough axis. Could see north-northwest winds of 20-25kts on the plains for a few hours following fropa, and perhaps a stray rain shower or rain/snow shower or two. Sunday and Monday, another shortwave upper ridge with warm, dry air is progged to pass over the area returning temperatures 5-10 degs above average. This ridging and warmup may precede a shift to a moist and unsettled weather pattern for a next couple of days. Confidence that this will happen is low at this time. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 908 PM MST Mon Mar 5 2018 West/northwest winds continue to subside, with slight further weakening overnight. We still expect a westerly wind to continue and not going around to true drainage. Winds will increase again by Tuesday 16Z-17Z with more mixing. Gusts to around 30 knots expected at KDEN through 23Z, and closer to 20 knots for most of the day at KBJC and KAPA. VFR conditions will persist. && .FIRE WEATHER... Issued at 908 PM MST Mon Mar 5 2018 There are still fire weather concerns for Tuesday in terms of strong, gusty winds over the eastern plains. I'm not as confident in the humidity forecast either as dewpoints will probably drop into the single digits most areas. Adjusting those down slightly is getting us closer to Red Flag criteria. Will continue to watch the latest trends before hoisting the Red Flag for another day. Most likely area would be eastern plains where winds are strongest. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Barjenbruch SHORT TERM...Entrekin LONG TERM...Baker AVIATION...Barjenbruch FIRE WEATHER...Entrekin/Barjenbruch
Hazardous weather outlook, Mar 5, 10:20 AM MST, 16 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1020 AM MST Mon Mar 5 2018 COZ030>051-061730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1020 AM MST Mon Mar 5 2018 ...High Wind Warning for most of northeast Colorado through this afternoon... ...Red Flag Warning across northeast Colorado through this afternoon... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight High to extreme fire weather conditions will continue today across northeast and east central Colorado. Although it will be much cooler, strong northwest winds will combine with low relative humidity to produce critical fire behavior. Sustained winds of 25 to 40 mph and gusts from 50 to 60 mph are expected from the Front Range foothills eastward. In addition the strong winds may produce some areas of blowing dust with reduced visibilities in open areas. In the high country, scattered light snow showers will continue, mainly over the mountain passes, where only light accumulations are expected. Northwest winds of 25 to 45 mph and gusts to around 60 mph will also produce areas of blowing snow in the mountains and higher foothills which could significantly reduce visibilities at times through this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday It will continue to be quite windy on the plains mainly east of the Interstate 25 on Tuesday. Winds could gust to 45 mph during the afternoon. For that reason, the rangeland fire danger will remain high during the afternoon hours, although it will be cooler and humidities will be higher. The next winter storm expected Friday into Saturday may bring more snow to the mountains and a slight chance of rain and snow showers to lower elevations. Sunday looks dry. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight but wind reports will be appreciated. Entrekin/Baker
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 3:48 AM MST | High Wind Warning | BOU | Phillips, Sedgwick | 11 hr |
Nearby
Red Flag Warnings in Colorado, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.